Alert archive / Florida / Flood Watches in 2017

Flood Watch 2, NWS Melbourne, FL

October 4, 2017

NWS Melbourne, FL issued this flood watch at Oct 4, 2017, 4:43 AM EDT. It took effect at Oct 5, 2017, 4:00 AM EDT. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Oct 4, 2017, 4:43 AM EDT (08:43 UTC)
In effect from
Oct 5, 2017, 4:00 AM EDT
Expired
Oct 6, 2017, 3:09 AM EDT
In force
23 hr
Issued by
NWS Melbourne, FL
Flood severity
None

The text

As transmitted.

573 
WGUS62 KMLB 040843
FFAMLB

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Melbourne FL
443 AM EDT Wed Oct 4 2017

...FLOOD WATCH IN EFFECT FOR PORTIONS OF THE COAST LATE TONIGHT
THROUGH LATE THURSDAY NIGHT...

FLZ047-054-059-064-147-060800-
/O.NEW.KMLB.FA.A.0002.171005T0800Z-171006T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southern Brevard County-Indian River-St. Lucie-Martin-
Northern Brevard County-
Including the cities of Melbourne, Palm Bay, Rockledge, 
Sebastian, Vero Beach, Port Saint Lucie, Fort Pierce, Hobe Sound,
Jensen Beach, Port Salerno, Stuart, Cocoa, and Titusville
443 AM EDT Wed Oct 4 2017

...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE THURSDAY
NIGHT...

The National Weather Service in Melbourne has issued a

* Flood Watch for a portion of east central Florida, including 
  the following areas, Indian River, Martin, Northern Brevard 
  County, Southern Brevard County, and St. Lucie. 

* From late tonight through late Thursday night

* Increasing bands of showers and isolated storms associated with
  a tropical wave moving westward across south Florida Thursday 
  into Thursday night will lead to the potential for heavy to 
  excessive rainfall, especially along the coast from Brevard 
  County southward through Martin County. Rainfall amounts up to 2
  to 4 inches across these coastal counties, with the potential 
  for locally higher amounts will only worsen ongoing flooding 
  issues for these areas. 

* The heavy rainfall will have a high potential to cause flooding
  of low-lying areas and poor drainage areas. Flooding will also 
  affect roadways, creeks and small streams. Remember to not drive
  across flooded roadways. Turn around. Don't drown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts. You should monitor later forecasts and be 
alert for possible Flood Warnings. Those living in areas prone to 
flooding should be prepared to take action should flooding 
develop.

&&

$$
2 follow-up statements
107 
WGUS62 KMLB 050826
FFAMLB

Flood Watch
National Weather Service Melbourne FL
426 AM EDT Thu Oct 5 2017

...FLOOD WATCH REMAINS IN EFFECT FOR PORTIONS OF THE COAST 
THROUGH LATE TONIGHT...

FLZ047-054-059-064-147-060800-
/O.CON.KMLB.FA.A.0002.000000T0000Z-171006T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southern Brevard County-Indian River-St. Lucie-Martin-
Northern Brevard County-
Including the cities of Melbourne, Palm Bay, Rockledge, 
Sebastian, Vero Beach, Port Saint Lucie, Fort Pierce, Hobe Sound,
Jensen Beach, Port Salerno, Stuart, Cocoa, and Titusville
426 AM EDT Thu Oct 5 2017

...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

The Flood Watch continues for

* A portion of east central Florida, including the following 
  areas, Indian River, Martin, Northern Brevard County, Southern 
  Brevard County, and St. Lucie. 

* Through late tonight

* Deep moisture overspreading central Florida will generate 
  numerous to widespread showers and isolated storms that will 
  push westward across the area today into tonight. There will be 
  the potential for heavy to excessive rainfall, especially along 
  the coast from Brevard County southward through Martin County. 
  Rainfall amounts up to 2 to 4 inches are forecast across these 
  coastal counties, with the potential for locally higher amounts.
  This heavy rainfall will potentially worsen or lead to 
  additional flooding issues for these areas.

* This heavy rainfall will have the potential to cause flooding 
  of low-lying areas and poor drainage areas. Flooding will also 
  affect roadways, creeks and small streams. Remember to not drive
  across flooded roadways. Turn around. Don't drown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts. You should monitor later forecasts and be
alert for possible Flood Warnings. Those living in areas prone to
flooding should be prepared to take action should flooding
develop.

&&

$$
506 
WGUS62 KMLB 060709
FFAMLB

Flood Watch
National Weather Service Melbourne FL
309 AM EDT Fri Oct 6 2017

FLZ047-054-059-064-147-060815-
/O.CAN.KMLB.FA.A.0002.000000T0000Z-171006T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southern Brevard County-Indian River-St. Lucie-Martin-
Northern Brevard County-
Including the cities of Melbourne, Palm Bay, Rockledge, 
Sebastian, Vero Beach, Port Saint Lucie, Fort Pierce, Hobe Sound,
Jensen Beach, Port Salerno, Stuart, Cocoa, and Titusville
309 AM EDT Fri Oct 6 2017

...FLOOD WATCH IS CANCELLED...

The Flood Watch that was in effect for portions of east central 
Florida from Brevard County southward through Martin County has 
been cancelled, as the threat for flood producing heavy rainfall 
has ended. However, a Coastal Flood Advisory remains in effect for
minor flooding of low areas along the shore and intracoastal 
waterways during times of high tide. 

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this flood watch went out at Oct 4, 4:29 AM EDT, 14 minutes earlier.

Area forecast discussion, Oct 4, 4:29 AM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
429 AM EDT Wed Oct 4 2017

.DISCUSSION...

...VERY HAZARDOUS BEACH/BOATING CONDITIONS INTO LATE WEEK WITH
ROUGH SURF AND BEACH EROSION...

Today-Tonight...Strong high pressure (~1035 mb) centered near the
mid Atlantic coast will gradually weaken.  A tight pressure gradient
will be maintained though as pressures lower slightly to our
south in association with an easterly wave over the northern Bahamas
and Florida Straits. The GFS continues to show the wave evolving
into a closed low, but the ECMWF keeps it an open wave. Windy
conditions will necessitate a Lake Wind Advisory again today.

Water vapor imagery shows dry air aloft in subsidence zone ahead of
the easterly wave.  The GOES precipitable water product shows values
around an inch over our northern areas.  The GFS raises values a
little, but this looks generous given the GOES data.  Therefore will
hold onto 20-30% rain chances across the north half today. The
Treasure Coast to around Lake Okeechobee should have 40-50%
chances, based on latest radar imagery, but expect coverage of
onshore moving showers to decrease by afternoon.

Both the GFS and ECMWF show moisture increasing substantially late
tonight south of Cape Canaveral in association with the easterly
wave.  So, PoPs may actually increase during the overnight period,
especially in the south and along the coast.

Thu-Thu Night...A potent tropical wave shifts westward across the
southern Florida peninsula Thursday and into the eastern Gulf
Thursday night. Models show deep tropical moisture, with PW values
up to 2.0-2.4, accompanying this feature and a strong onshore flow
will persist across the region from tight gradient between the
tropical wave and high pressure ridge to the north. This setup will
not only produce high rain chances, but also lead to an elevated
threat for locally heavy to potentially excessive rainfall mainly
along the coast where any persistent heavier rain bands can develop.
Will issue a Flood Watch for Brevard County southward through the
Treasure Coast for Thursday into Thursday night, as any additional
heavy rainfall will only further aggravate ongoing flooding issues
for these areas. Flood Watch may need to be expanded northward and
inland depending on model trends, but for now this is the greatest
area of concern.

Breezy to windy conditions will persist across the area as tropical
wave shifts westward. A Coastal Flood Advisory will remain in place
for minor coastal flooding during the times of high tide. Cloudy
conditions and high rain chances up to 70-90 percent will keep highs
limited to the low 80s.

Fri-Sun...As wave shifts farther west into the Gulf and weakens,
models then bring tropical low northward into the Gulf of Mexico,
with the latest NHC Tropical Weather Outlook giving this system a
high chance for development. Plenty of uncertainty on eventual track
with this system as it enters the Gulf into the weekend, but
regardless models keep plenty of moisture across the region, with
rain chances remaining high up to 50-60 percent. Winds will also
decrease through the period out of the south-southeast, with skies
remaining mostly cloudy and highs ranging from the mid-upper 80s.

Mon-Tue...Uncertainty from track of potential tropical system
carries over into early next week. Both the GFS and ECMWF do show
digging trough into the central U.S. pushing a cold front into the
southeast U.S., but not reaching Florida by early next week. This
will keep warm conditions in place across the region. Will continue
the trend of decreasing rain chances, but a chance for showers and
storms will persist, with PoPs up to 30-40 percent.

&&

.AVIATION...Gusty east/northeast winds will affect all of the
terminals again today.  Dont' see a lot of change, with peak winds a
few knots either side of 30.  A slug of showers will affect KVRB-
KSUA this morning and produce downpours with brief IFR-MVFR.
Elsewhere, it looks drier for today based on water vapor imagery and
recent radar.  Onshore moving showers are forecast to increase again
after midnight, mainly KMLB-KSUA, in association with an easterly
wave moving through the northern Bahamas and Florida Straits.

&&

.MARINE...
Today-Tonight...Buoy 41009 has had steady 25-30 knot winds since
yesterday morning.  Frequent gusts 33-35 knots have occurred at the
buoy and there have been a few similar gusts at coastal observation
sites.  Marine MOS shows winds holding near 25 knots through the
period. With the high pressure ridge along the mid Atlantic coast
slowly weakening today, do not plan to change the 14z expiration of
the Gale Warning. The next shift can evaluate wind trends and
extend if needed. In any event, winds/seas will be very hazardous
for small craft operation through tonight as buoy observations
show fully developed seas to around 12 feet, even at 41114 just
offshore Ft Pierce Inlet.

Thu-Fri...Tropical wave will shift westward across the southern
Florida peninsula, keeping a tight gradient between this feature and
ridge to the north. Easterly winds up to 20-25 knots and seas 10-12
feet offshore will continue hazardous boating conditions Thursday.
As wave shifts west Thursday night, hazardous boating conditions
will persist but winds will begin to decrease to 15 to 20 knots as
they become E/SE, with seas declining to 7 to 9 feet.

Winds will continue to decrease into Friday, becoming 10-15 knots,
but seas will still show a slower decline with wave heights
lingering up to 6 to 8 feet.

Sat-Sun...Winds forecast to remain out of the south-southeast into
the weekend up to 10-15 knots with seas around 4-6 feet Saturday
decreasing to 3-4 feet into Sunday. However, some uncertainty
remains for the weekend, depending on potential development and
track of a tropical system moving northward into the Gulf of Mexico
during this time frame.

&&

.HYDROLOGY...
Areas near Cocoa and Above Lake Harney are expected to remain in
Major Flood Stage through at least the end of this week.

Moderate flooding will continue near Sanford, near Deland and at
Astor for the next several days. There may be additional slight
rises at Astor into midweek due to winds and tides near the mouth
of the St. Johns river impeding the downstream flow of the water.

Any additional heavy rainfall over the next few days would aggravate
ongoing flooding conditions. Refer to specific river and flood
statements for forecast details.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  84  76  82  75 /  30  40  70  60
MCO  85  73  82  74 /  20  30  70  60
MLB  86  78  83  77 /  30  50  80  70
VRB  85  77  82  77 /  40  50  90  70
LEE  87  73  83  74 /  20  30  60  60
SFB  85  73  82  74 /  20  30  70  60
ORL  85  72  83  74 /  20  30  70  60
FPR  85  77  83  77 /  40  60  90  70

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Lake Wind Advisory until 8 PM EDT this evening for Coastal
     Volusia County-Indian River-Martin-Northern Brevard County-
     Southern Brevard County-St. Lucie.

     High Surf Advisory until 4 PM EDT Thursday for Coastal Volusia
     County-Indian River-Martin-Northern Brevard County-Southern
     Brevard County-St. Lucie.

     Coastal Flood Advisory until 4 AM EDT Friday for Coastal Volusia
     County-Indian River-Martin-Northern Brevard County-Southern
     Brevard County-St. Lucie.

     Flood Watch from late tonight through late Thursday night for
     Indian River-Martin-Northern Brevard County-Southern
     Brevard County-St. Lucie.

     Lake Wind Advisory from 10 AM this morning to 8 PM EDT this
     evening for Inland Volusia County-Northern Lake County-
     Okeechobee-Orange-Osceola-Seminole-Southern Lake County.

AM...Small Craft Advisory until 4 AM EDT Friday for Flagler Beach to
     Volusia-Brevard County Line 0-20 nm-Flagler Beach to
     Volusia-Brevard County Line 20-60 nm.

     Small Craft Advisory from 10 AM this morning to 4 AM EDT Friday
     for Sebastian Inlet to Jupiter Inlet 0-20 nm-Sebastian
     Inlet to Jupiter Inlet 20-60 nm-Volusia-Brevard County Line
     to Sebastian Inlet 0-20 nm-Volusia-Brevard County Line to
     Sebastian Inlet 20-60 nm.

     Gale Warning until 10 AM EDT this morning for Sebastian Inlet to
     Jupiter Inlet 0-20 nm-Sebastian Inlet to Jupiter Inlet 20-
     60 nm-Volusia-Brevard County Line to Sebastian Inlet 0-20
     nm-Volusia-Brevard County Line to Sebastian Inlet 20-60 nm.

&&

SHORT TERM...Lascody
LONG TERM....Weitlich
Hazardous weather outlook, Oct 3, 2:10 PM EDT, 14 hours 33 minutes before
Hazardous Weather Outlook...Corrected Wind and Seas
National Weather Service Melbourne FL
210 PM EDT Tue Oct 3 2017

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-040000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
210 PM EDT Tue Oct 3 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
An isolated threat for lightning storms will be found south of
Indian River through southern Osceola counties. The main storm
threats will be occasional cloud to ground lightning strikes,
torrential downpours, and gusty winds.

.HIGH WIND IMPACT...
East-northeast winds will be 20 to 25 mph and gusty areawide today.
Gusts to near 40 mph may occur near the east coast this afternoon. A
Lake Wind Advisory is in effect for all of east central Florida.

.COASTAL FLOOD IMPACT...
Large breaking waves up to 5 to 7 feet within the surf zone will
likely produce minor beach erosion. This will be particularly true
around the times of local high tide from around 5 PM through 9 PM
tonight. A High Surf Advisory is in effect for the entire central
Florida Atlantic Coast.

.RIP CURRENT IMPACT...
A lingering long period ocean swell will lead to a moderate risk
for rip currents at area beaches today. The greatest threat will be
through 330 PM, due to tidal effects. Remember to always heed the
advice of local beach patrol before entering the water, and only
swim within sight of a lifeguard.

.WIND AND SEA IMPACT...
East-northeast winds up to around 25 knots with frequent higher
gusts will build seas to 7 to 10 feet near shore and up to 10 to 13
feet offshore. Frequent gusts to gale force are expected from
The Volusia-Brevard County line southward...and occasional gusts
to gale force will be possible to the north of this area.
A Gale Warning has been posted from the Volusia-Brevard County
line southward, and Small Craft Advisories remain in effect over
the Volusia County coastal waters.

.RIVER FLOOD IMPACT...
The Saint Johns river is forecast to remain in moderate flood
stage near Sanford, Deland and Astor. Near Geneva and Cocoa, where
the river is already in major flood stage, slight rises may occur
few days due to the recent heavy rains in Brevard County. Any
additional rainfall in the basin could enhance localized rises.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
A strong ridge of high pressure will produce several more days of
breezy to windy onshore flow. Gusty, onshore moving showers and
squalls are likely into at least Thursday, especially along the
coast. As seas and surf build through this week, conditions for
boaters and beachgoers will become increasingly dangerous.
Numerous strong rip currents are also likely, and additional
erosion of the already weakened beaches and the dune line may
occur around the times of high tides.

High rain chances will lead to localized flooding or aggravation
of ponding or standing water, especially in poor drainage and low
lying areas, water retention areas, and near larger river basins
such as the St Johns River, which is forecast to remain nearly
steady or slowly rise into the weekend.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.

Sedlock/Glitto

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 3:57 AM EDTLake Wind AdvisoryMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia16 hr

Nearby

Flood Watches in Florida, 2017Every flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.